Forums


Medications & Prescription Treatment

Prednisone, DHE Spray, Triptans & Topamax

  • By ereader

    Hello!

    Has anyone been prescribed prednisone for a long term migraine? I started to get migraines with aura for the first time almost 2 years ago when I was pregnant with my first child and since that time they have never stopped. I get migraines every week. I’ve tried many natural remedies as well as drugs. Currently I’m on Topamax but my migraines have become even worse over the past two months and its to the point where I’m no longer able to care for my son and my light sensitivity is so extreme I can’t leave my house. My neuro has increased my Topamax, prescribed Maxeran for my nausea, suggested I retry my maxalt and frova (which previously had no affect), he’s prescribed DHE spray and 5 days of prednisone. Anyone used a similar treatment plan? Success with prednisone?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi ereader,

    I am so sorry you are having a difficult time. It’s very difficult to be in pain and try to take care of children. Yes, steroids are often used to break a nasty migraine cycle, I’ve occasionally used them this way, sometimes with success other times not so much. We have information on this here; https://migraine.com/blog/how-to-treat-migraines-without-triptans-or-ergotamines/.

    Topamax is an FDA approved medication for migraine prevention and works well for some people. Care needs to be taken when dosing this medication. A slow taper up is recommended to get the best benefits and reduce unwanted potential side effects. Let me share information with you on this; https://migraine.com/migraine-treatment/topamax/.

    Do you by any chance take anything else every day to relieve your pain? One problem we may run into is if we take pain relievers (Advil, Tylenol,and more)and/or migraine abortive medications (Maxalt and Frova) whether they are over-the-counter or prescription, more then two to three days a week is medication overuse headache, moh formerly called rebound. If we have moh, we can end up in a endless daily cycle of pain that’s hard to break and our migraines will be more difficult to treat. For more information on this continue reading; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    I hope this helps,
    Nancy

    Reply Created with Sketch. reply
  • By SapphireDream

    I’ve had good results with the DHE spray. It’s one of the few that can break through the bad days and lower the pain to tolerable again. I have mixed it with Cambia which made my bloodpressure drop rapidly.

    Reply Created with Sketch. reply
  • By The Migraine Girl Moderator

    Dear ereader,

    I’m just checking in to see how you’re doing. Fingers crossed you’re feeling as good as possible.

    Take care,
    Janet G.
    “The Migraine Girl”

    Reply Created with Sketch. reply